Steiner loops satisfying moufang’s theorem

Charles Colbourn, Maria De Lourdes Merlini Giuliani, Alexander Rosa, Izabella Stuhl

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A loop satisfies Moufang’s theorem whenever the subloop generated by three associating elements is a group. Moufang loops (loops that satisfy the Moufang identities) satisfy Moufang’s theorem, but it is possible for a loop that is not Moufang to nevertheless satisfy Moufang’s theorem. Steiner loops that are not Moufang loops are known to arise from Steiner triple systems in which some triangle does not generate a subsystem of order 7, while Steiner loops that do not satisfy Moufang’s theorem are shown to arise from Steiner triple systems in which some quadrilateral (Pasch configuration) does not generate a subsystem of order 7. Consequently, the spectra of values of v for which a Steiner loop exists are determined when the loop is also Moufang; when the loop is not Moufang yet satisfies Moufang’s theorem; and when the loop does not satisfy Moufang’s theorem. Furthermore, examples are given of non-commutative loops that satisfy Moufang’s theorem yet are not Moufang loops.

Original languageEnglish (US)
Pages (from-to)170-181
Number of pages12
JournalAustralasian Journal of Combinatorics
Volume63
Issue number1
StatePublished - Aug 20 2015

Fingerprint

Moufang Loop
Theorem
Steiner Triple System
Subsystem
Triangle

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics

Cite this

Colbourn, C., Giuliani, M. D. L. M., Rosa, A., & Stuhl, I. (2015). Steiner loops satisfying moufang’s theorem. Australasian Journal of Combinatorics, 63(1), 170-181.

Steiner loops satisfying moufang’s theorem. / Colbourn, Charles; Giuliani, Maria De Lourdes Merlini; Rosa, Alexander; Stuhl, Izabella.

In: Australasian Journal of Combinatorics, Vol. 63, No. 1, 20.08.2015, p. 170-181.

Research output: Contribution to journalArticle

Colbourn, C, Giuliani, MDLM, Rosa, A & Stuhl, I 2015, 'Steiner loops satisfying moufang’s theorem', Australasian Journal of Combinatorics, vol. 63, no. 1, pp. 170-181.
Colbourn C, Giuliani MDLM, Rosa A, Stuhl I. Steiner loops satisfying moufang’s theorem. Australasian Journal of Combinatorics. 2015 Aug 20;63(1):170-181.
Colbourn, Charles ; Giuliani, Maria De Lourdes Merlini ; Rosa, Alexander ; Stuhl, Izabella. / Steiner loops satisfying moufang’s theorem. In: Australasian Journal of Combinatorics. 2015 ; Vol. 63, No. 1. pp. 170-181.
@article{94929333cad34d29836c1c21e8f38f2f,
title = "Steiner loops satisfying moufang’s theorem",
abstract = "A loop satisfies Moufang’s theorem whenever the subloop generated by three associating elements is a group. Moufang loops (loops that satisfy the Moufang identities) satisfy Moufang’s theorem, but it is possible for a loop that is not Moufang to nevertheless satisfy Moufang’s theorem. Steiner loops that are not Moufang loops are known to arise from Steiner triple systems in which some triangle does not generate a subsystem of order 7, while Steiner loops that do not satisfy Moufang’s theorem are shown to arise from Steiner triple systems in which some quadrilateral (Pasch configuration) does not generate a subsystem of order 7. Consequently, the spectra of values of v for which a Steiner loop exists are determined when the loop is also Moufang; when the loop is not Moufang yet satisfies Moufang’s theorem; and when the loop does not satisfy Moufang’s theorem. Furthermore, examples are given of non-commutative loops that satisfy Moufang’s theorem yet are not Moufang loops.",
author = "Charles Colbourn and Giuliani, {Maria De Lourdes Merlini} and Alexander Rosa and Izabella Stuhl",
year = "2015",
month = "8",
day = "20",
language = "English (US)",
volume = "63",
pages = "170--181",
journal = "Australasian Journal of Combinatorics",
issn = "1034-4942",
publisher = "University of Queensland Press",
number = "1",

}

TY - JOUR

T1 - Steiner loops satisfying moufang’s theorem

AU - Colbourn, Charles

AU - Giuliani, Maria De Lourdes Merlini

AU - Rosa, Alexander

AU - Stuhl, Izabella

PY - 2015/8/20

Y1 - 2015/8/20

N2 - A loop satisfies Moufang’s theorem whenever the subloop generated by three associating elements is a group. Moufang loops (loops that satisfy the Moufang identities) satisfy Moufang’s theorem, but it is possible for a loop that is not Moufang to nevertheless satisfy Moufang’s theorem. Steiner loops that are not Moufang loops are known to arise from Steiner triple systems in which some triangle does not generate a subsystem of order 7, while Steiner loops that do not satisfy Moufang’s theorem are shown to arise from Steiner triple systems in which some quadrilateral (Pasch configuration) does not generate a subsystem of order 7. Consequently, the spectra of values of v for which a Steiner loop exists are determined when the loop is also Moufang; when the loop is not Moufang yet satisfies Moufang’s theorem; and when the loop does not satisfy Moufang’s theorem. Furthermore, examples are given of non-commutative loops that satisfy Moufang’s theorem yet are not Moufang loops.

AB - A loop satisfies Moufang’s theorem whenever the subloop generated by three associating elements is a group. Moufang loops (loops that satisfy the Moufang identities) satisfy Moufang’s theorem, but it is possible for a loop that is not Moufang to nevertheless satisfy Moufang’s theorem. Steiner loops that are not Moufang loops are known to arise from Steiner triple systems in which some triangle does not generate a subsystem of order 7, while Steiner loops that do not satisfy Moufang’s theorem are shown to arise from Steiner triple systems in which some quadrilateral (Pasch configuration) does not generate a subsystem of order 7. Consequently, the spectra of values of v for which a Steiner loop exists are determined when the loop is also Moufang; when the loop is not Moufang yet satisfies Moufang’s theorem; and when the loop does not satisfy Moufang’s theorem. Furthermore, examples are given of non-commutative loops that satisfy Moufang’s theorem yet are not Moufang loops.

UR - http://www.scopus.com/inward/record.url?scp=84939506481&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84939506481&partnerID=8YFLogxK

M3 - Article

VL - 63

SP - 170

EP - 181

JO - Australasian Journal of Combinatorics

JF - Australasian Journal of Combinatorics

SN - 1034-4942

IS - 1

ER -